Medication errors in the pediatric population occur in both the inpatient and outpatient settings. In fact, pediatric medication errors occur in the latter setting at a rate of about 16% of cases.1
Many potential medication errors may occur. In this series, I focus on 10 errors that are seen frequently in outpatient clinics. In previous articles, I focused on common errors associated with infant acetaminophen,2 insulin,3 ceftriaxone,4 hydralazine and hydoxzyine,5 amoxicillin/clavulanic acid,6 ketorolac,7 ciprofloxacin,8 and carbamazepine.9
Medication Error #9: Clonidine
Clonidine (5 mg [1 mg/kg/dose] PO q8h) was prescribed for a 1-month-old boy (weight, 5 kg) for neonatal abstinence syndrome (NAS). His parents filled this prescription at a local pharmacy. After taking a few doses of the medication, the boy became extremely lethargic. He was seen at the clinic and was found to be hypotensive and was admitted to a nearby hospital.
What is the problem here?
Clonidine has been shown to be an effective medication for hypertension and attention-deficit/hyperactive disorder (ADHD), but it also can be used for NAS.10 The problem in this case is that the dose should have been in micrograms (1 mcg/kg/dose) instead of milligrams.11
The usual dosage of clonidine for various indications can be in either micrograms (like that for NAS) or milligrams (like that for ADHD).11 Clinicians may mistakenly forget the unit for the specific indication for which they are prescribing. It is always good to write down the indication on the prescription as a double-check method.
Clinicians should be cautious when prescribing or compounding the suspension formulation of this medication because thousands-fold errors have taken place when the clinician or the pharmacist mistakenly interpreted the unit as mg/mL instead of mcg/mL.12 Also, because different concentrations of the compounded suspensions exist, clinicians should write down the concentration of the suspension (10 mcg/mL or 100 mcg/mL) if “mL” is written as the dose. If “mcg/mL” is written as the concentration, clinicians also should write the dose in “micrograms” instead of “milligrams” to avoid the unit-conversion mistake.
This error may have been prevented if either the physician or the pharmacist who filled the prescription realized that clonidine for NAS should be dosed in mcg/kg instead of mg/kg.
1. Kaushal R, Goldmann DA, Keohane CA, et al. Adverse drug events in pediatric outpatients. Ambul Pediatr. 2007;7:383-389.
2. So J. Top 10 common medication errors—and how to avoid them: Drug #1: acetaminophen. September 19, 2011.
3. So J. Top 10 common medication errors—and how to avoid them: Drug #2: insulin. October 18, 2012.
4. So J. Top 10 common medication errors—and how to avoid them: Drug #3: ceftriaxone. November 28, 2012.
5. So J. Top 10 common medication errors—and how to avoid them: Drug #4: hydroxyzine and hydralazine. December 28, 2012.
6. So J. Top 10 common medication errors—and how to avoid them: Drug #5: amoxicillin/clavulanic acid. February 1, 2013.
7. So J. Top 10 common medication errors—and how to avoid them: Drug #6: ketorolac. February 27, 2013.
8. So J. Top 10 common medication errors—and how to avoid them: Drug #7: ciprofloxacin. April 2, 2013.
9. So J. Top 10 common medication errors—and how to avoid them: Drug #8: carbamazepine. April 29, 2013.
10. Broome L, So TY. Neonatal abstinence syndrome: the use of clonidine as a treatment option. Neoreviews. 2011;12:e575-e584.
11. Taketomo CK, Hodding JH, Kraus DM. Pediatric Dosage Handbook. 18th ed. Hudson, OH: Lexi-Comp; 2011.
12. Romano MJ, Dinh A. A 1000-fold overdose of clonidine caused by a compounding error in a 5-year-old child with attention-deficit/hyperactivity disorder. Pediatrics. 2001;108:471-472.